Return to the Health Forum | Post a Follow-Up

 o
RA meds

Posted by ginnier (My Page) on
Fri, Apr 14, 06 at 23:52

Just checking in about RA meds...I'm on 20 mg. Methotrexate with daily Folic Acid. Does anyone have reddish breakouts from either of these meds??? Mine is ONLY on my rear end AND is only on one side. Weird. It's taking weeks to clear up with a little Neosporin type ointment! It was only slightly uncomfortable and is now barely felt. But I looked at the spots today and they are really red with white centers, very flat or level with my skin, so I can hardly feel them. Hope this makes sense!! Comments???


Follow-Up Postings:

 o
RE: RA meds

I take exactly the same meds as you do. No rashes, but you might want to report it to your rheumy.

Have you had any other side effects from the meds? I've had stomach problems, aches and pains, and fatigue that lasts about 48 hours after taking the methotrexate. Not fun.


 o
RE: RA meds

Nope I haven't had any side effects besides these weird red spots. Tomorrow's dose of 20 mg will be only the 2nd time I've taken that high of a dose; I've been building up to that level. How does your RA effect you?? I seem to still have trouble in my hands--knuckles and finger joints; my feet and ankles are much better. Do you think certain foods trigger flare ups??? About the time I think I'm really feeling good again, then I wake up and can hardly pull the covers up to make the bed!!! Dr. recommended water aerobics; it's a pain to take the time for it, especially since I have to drive 13 mi. to get there, but ooooh does that water feel good. The pool is about 88 degrees and it is wonderful.

Do you have stomach problems every Monday then, for 2 days??? Seems like you should be able to counteract that with Mylanta or SOMEthing!!! You can't be looking forward to taking those pills.


 o
RE: RA meds

This past Friday was my second dose of 20mg. If my bloodwork is ok, I'll continue at 20 for the next 3 weeks. If I still show no improvement, my rheumy is going to add Enbrel, which means I'll have to give myself injections. Oh, joy...

I have the hand problems too, but it also affects my feet, ankles, neck, and now my knees. Isn't it a kicker, the way we can feel SO good for a day or so, and then...it's baaaack.

I haven't thought about food triggers. Which foods do you think might cause problems?

I haven't tried water aerobics - definitely a good idea! I'm glad it helps you, even if it involves some traveling.

As for the Methotrexate side effects, I can count on a good stomach ache the night after I take it, and yes, Mylanta does help, and I also feel generally ill on and off for about 2 days. But I wouldn't mind the side effects if the methotrexate were making me feel better the rest of the week, but it doesn't seem to be working. Do you feel that it is helping you to a significant extent? Your hands seem to still be a big problem, so you still have inflammation going on. This really is a PITA, isn't it!


 o
RE: RA meds

I have had no flare ups of RA, no extreme pain or inflammaation. I may be a little sore in one area or another or swollen in my fingers, but nothing as bad as before. I'm almost postive that they told me to take my meds in the a.m. so I wouldn't have trouble sleeping or something about food and meds (I just looked up my instructions and they say to take WITH food). I usually take my folic acid and methotrexate with my oatmeal and glass of milk, no tummy problems. And I do have trouble with indigestion in the evenings, always have (except when I eat moderately on diets, think there's a lesson there??? LOL). So, yes, I think the metho is helping. But I do know, after pizza or lasagna or lotsa garlic on something, I have more trouble. I never think about food as a trigger when I'm eating it!!! Only the next day when I'm more swollen. I really am amazed that the meds don't bother me so far; I figured I would have trouble; maybe it's a comin'!


 o
RE: RA meds

That's great! The methotrexate really seems to be helping you. :-)

The pharmacy said that it didn't matter whether I took the meds with or without food, so I've been taking them before breakfast. But I'm going to try my next dose with food, and see if that helps. Maybe it will avoid the tummy problems?

I also have the evening indigestion, and it also goes along with pizza and such. When I eat sensibly (and when do I do that?? LOL) I have no problems. But eating sensibly is no fun at all!

I'm going to have to keep track and see if I can find a food/symptom relationship. I'd never even thought about that.

It sounds like you're doing very well with the meds, and they may well not bother you at all. Does your doctor plan to continue you at 20 mgs, or to start tapering down a bit?

My rheumy just gave me an rx for a hand/wrist splint, but I haven't gotten it yet - I just can't picture myself sleeping with that on. Do you use splints?


 o
RE: RA meds

Just wanted to mention about the splints... I did get the longer ones from WalMart for my wrists. I used it when I had pain in the wrists and it really helped from bumping them in the night. I thought they helped me rest better.

Here it is a couple months later and I wondered how you were doing with your meds. Dr. added generic Paquenil to the Methotrexate and Folic Acid...I do a round of Prednesone for a couple weeks. But I notice some discomfort in my wrists, an elbow, and my feet. But it's bearable and sometimes I take a couple of Tylenol in the mornings. I'm so glad not to have those horrible flare ups; I can live with a little discomfort. I've had to give up the water aerobics for awhile; I'm just too busy and it's too inconvenient. Drs. nurse told me that I would notice the difference if I didn't go to the pool... LOL Any changes for you???


 o
RE: RA meds

It's great that you can use the splints at night. I've tried several different types, but they all drive me crazy at night, and I end up ripping them off.

I'm still on the methotrexate and folic acid. The methotrexate tummy problems have gone away since I followed your advice and take the med after a full breakfast. Thanks so much! :-)

I'm glad to hear that the additional med seems to help you. Must read up on Paquenil. Those nasty flareups are miserable! Another thing to discuss at my next doctor's visit.

It's a shame that Life 101 won't let you get to your water aerobics. Is there any other recommended type of exercise? I feel like such a slug, because my nice long walks seem to be a thing of the past....


 o
RE: RA meds

Just had a real busy 10 days selling an acre's worth of sweet corn. I had thought I might not be able to keep up with the labor side of it since I'm the one that does most of the picking. I did okay!!!! I am so thankful for no flareups...I didn't seem to pull anything; my hands were strong enough to do the picking. My right ring finger had a nasty flareup a year or so ago and I can't seem to bend it to this day; it's so stiff. But that didn't seem to affect my work. I'm back to walking in the mornings, just enough to get the dog Out and About, a nice start to the day with hubby too.

But last night (about the time I was gloating over a nice sweet corn income) I felt a flareup come on: top of my shoulder to the inside, ouch. I've been on Tylenol, but it doesn't seem much better today and now my middle finger is sore too. Maybe it IS more related to stress than I realize.... I go back to the Dr. in a few weeks. I'm not sure the Paquenil is doing me any good. I have wondered if the Prednesone is just so great for the month or so that I'm on it and then everything reverts to before-Prednesone status gradually.

What a pain all this is!! At this point I don't notice any deformity other than my wooden ring finger, my finger joints get a little swollen. I can handle that.

How are you doing? Any changes or new developments???


 o
RE: RA meds

I take folic acid and iron tablets as I'm so weak and slim. I thought that it would be better to buy them at the local drugstore but then I came across a site called drugdelivery and I usually buy my medications on www.drugdelivery.ca where the information and assistant care is just excellent, including the prices too. Hope the url helps you.

Here is a link that might be useful: drugdelivery


 o
RE: RA meds

I have noticed when taking methatrexate at 7.5mg that I have some stomach ache and red patch on my hip. hopefully these will go. I feel slightly better in myself but still have terrible hand and elbow. I have plastic knees and plastic hip so ..lol I read a book once about foods to avoid. I remember there were tea, coffee, coke, citrus fruits and red meat. needless to say I cant cut all these out though I dont drink coke. Hope this helps someone.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Health Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here